Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

June 5, 2015Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 5, 2015, 5:08 PM PDT for Lincoln County, Nevada. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2015, 5:08 PM PDT (00:08 UTC)
Expired
Jun 5, 2015, 5:27 PM PDT
In force
19 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:15 PM PDTHAIL 0.751 N Panaca, NVPENNY SIZE HAIL FELL IN PANACA AND PARTIALLY COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4368 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS55 KVEF 060008
SVRVEF
NVC017-060045-
/O.NEW.KVEF.SV.W.0002.150606T0008Z-150606T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 545 PM PDT

* AT 508 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER PANACA...OR 11 MILES
  SOUTHEAST OF PIOCHE...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PANACA...CATHEDRAL GORGE STATE PARK AND ECHO CANYON STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE
WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR
TWITTER.

&&

LAT...LON 3771 11424 3771 11447 3793 11449 3793 11421
TIME...MOT...LOC 0008Z 179DEG 21KT 3779 11436 

$$
BP
1 follow-up statement
904 
WWUS55 KVEF 060027
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 PM PDT FRI JUN 5 2015

NVC017-060035-
/O.CAN.KVEF.SV.W.0002.000000T0000Z-150606T0045Z/
LINCOLN NV-
527 PM PDT FRI JUN 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TRAINED WEATHER SPOTTER IN PANACA REPORTED PENNY SIZED HAIL FROM 
THIS STORM AROUND 515 PM. THE HAIL PARTIALLY COVERED THE GROUND ON 
THE EASTERN SIDE OF PANACA.

LAT...LON 3771 11424 3771 11447 3793 11449 3793 11421
TIME...MOT...LOC 0022Z 179DEG 21KT 3789 11436 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:25 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 5, 3:25 PM PDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT FRI JUN 5 2015

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE
MOJAVE DESERT OVERNIGHT AND EVENTUALLY HEAD TOWARD SOUTHWEST UTAH BY
SUNDAY. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS AROUND MAINLY
IN THE AFTERNOON AND EVENING HOURS WITH THE BEST CHANCES OVER THE
SOUTHERN GREAT BASIN. OTHERWISE EXPECT DRY CONDITIONS THIS WEEKEND.
MOST AREAS WILL BE DRY ON MONDAY. ANOTHER PUSH OF MOISTURE IS
POSSIBLE INTO THE AREA TUESDAY INTO WEDNESDAY WHICH COULD BRING A
RETURN TO UNSETTLED CONDITIONS. HIGH TEMPERATURES WILL BE BELOW
NORMAL ON SATURDAY THEN WARM SEVERAL DEGREES THROUGH MONDAY BEFORE
LOWERING AGAIN DURING THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

IT IS A MIX OF SUN AND STORMS THIS AFTERNOON ACROSS THE AREA. WATER
VAPOR IMAGERY SHOWS THE CENTER OF THE MID/UPPER LEVEL LOW OVER THE
LOS ANGELES BASIN WITH A WELL DEFINED DRY SLOT HAVING PUNCHED
NORTHEAST AS FAR AS CENTRAL CLARK COUNTY. AS A RESULT, THE SOUTHWEST
AND SOUTH-CENTRAL PARTS OF OUR CWFA REMAIN STABLE AND THUS DRY.
SHOWERS AND THUNDERSTORMS WERE ERUPTING ELSEWHERE ACROSS THE AREA
WHERE MOISTURE AND INSTABILITY EXISTS. THE MAIN STEERING FLOW HAS
BEEN SOUTHERLY OVER MOHAVE COUNTY AND SOUTHEAST TO EAST ACROSS THE
SOUTHERN GREAT BASIN. THE MOST ACTIVE AREA FOR SHOWERS AND
THUNDERSTORMS SO FAR HAS BEEN OVER NORTHERN MOHAVE COUNTY WHERE THE
BEST PARAMETERS ARE IN PLAY TO TRIGGER ACTIVITY. DIFFLUENCE ALOFT AS
WELL AS A 250 MB JET STREAK LIFTING NORTHEAST ACROSS WESTERN ARIZONA
COMBINED WITH STEEPER LAPSE RATES, ENOUGH CAPE, GREATER INSTABILITY
AND BETTER EFFECTIVE BULK SHEAR PER LAPS AND SPC MESOANALYSIS HAS
RESULTED IN A HIGHER COVERAGE OF SHOWERS AND THUNDERSTORMS WITH SOME
STRONGER ACTIVITY NOTED AT TIMES. WE MAY SEE SOME THUNDERSTORMS HERE
TRIGGER WIND GUSTS OF 45 MPH OR GREATER AS WELL AS SMALL HAIL AND
DOWNPOURS. THE HRRR AND LOCAL ARW AND NMM 4 KM MODELS INDICATE THIS
AREA SHOULD SEE ACTIVITY DIMINISH EARLY THIS EVENING. ELSEWHERE OVER
THE SOUTHERN GREAT BASIN, ACTIVITY IS SHOWN TO HOLD ON LONGER AS THE
EASTERLY FLOW PUSHES MOISTURE IN ESPECIALLY INTO LINCOLN COUNTY AND
LATER CENTRAL NYE COUNTY FROM UTAH. AS THE LOW MOVES NORTHEAST
TONIGHT, MOST MODELS DO NOT SHUT DOWN ACTIVITY ALTOGETHER OVER THE
NORTHWEST CWFA. THUS WE HELD ONTO A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THIS AREA WHICH EXTENDS AS FAR SOUTHEAST AS MT
CHARLESTON. HOWEVER, GIVEN THAT CUMULUS HAS BEEN STRUGGLING TO GROW
OVER CLARK COUNTY THIS AFTERNOON, POPS OVER MT CHARLESTON MAY BE
OVERDONE FOR THIS EVENING AND LATER TONIGHT. LOWS TONIGHT LOOK A
LITTLE LOWER THAN THIS MORNING IN MOST SPOTS.

THE LOW WILL MOVE TOWARD SOUTHERN NEVADA ON SATURDAY AND THEN INTO
SOUTHWEST UTAH ON SUNDAY. WATER VAPOR STILL SHOWS SOME MOISTURE FROM
THE REMNANTS OF ANDRES GETTING SUCKED INTO ARIZONA BUT THIS WILL
SHOULD BE TOO FAR EAST TO GET FED BY THE LOW'S BROAD CIRCULATION
BACK INTO OUR AREA. SO OVER THE WEEKEND, ANY MOISTURE WILL MAINLY BE
WHAT IS ALREADY CAUGHT UP IN THE NORTHWEST CENTER OF THE LOW'S
CIRCULATION. THUS, THIS WILL KEEP THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS OVER INYO AND ESMERALDA COUNTIES WITH LESSER CHANCES
IN LINCOLN AND CENTRAL NYE COUNTIES. PROSPECTS LOOK EVEN LOWER ON
SUNDAY AS THE BEST FORCING SHIFTS EAST AND THE AMOUNT OF MID-LEVEL
MOISTURE IN THE 700-500 MB LAYER DECREASES. THE REST OF THE AREA
SHOULD REMAIN DRY AND RELATIVELY SUNNY. HIGH TEMPS WILL BE BELOW
NORMAL AGAIN FOR SATURDAY THEN RISE BACK TO NEAR NORMAL ON SUNDAY IN
RESPONSE TO RISING HEIGHTS BEHIND THE PASSAGE THE OF THE MID/UPPER
LEVEL TROUGH AXIS.

THE MID/UPPER LEVEL LOW STARTS TO STRETCH OUT SUNDAY AFTERNOON AND
BY SUNDAY NIGHT INTO MONDAY ESSENTIALLY JUST BECOMES AN ELONGATED
PIECE OF ENERGY STRETCHED SOUTHWEST TO NORTHEAST ACROSS SOUTH-
CENTRAL NEVADA. WITH THE HEATING OF THE DAY, WE MAY AGAIN SEE A FEW
SHOWERS AND THUNDERSTORMS POP OVER THE HIGHER TERRAIN OF INYO AND
ESMERALDA COUNTIES. OTHERWISE IT LOOKS DRY WITH TEMPS A FEW DEGREES
ABOVE NORMAL WHICH SHOULD BRING THE RETURN OF TRIPLE DIGIT TEMPS TO
LAS VEGAS. THEN ALL EYES START TO SHIFT TO THE SOUTH AS AT WE EYE
WHAT GOES ON WITH BLANCA.

.LONG TERM...TUESDAY THROUGH FRIDAY.

WE CONTINUE TO MONITOR FORECAST TRENDS OF HURRICANE BLANCA AND ITS
ASSOCIATED MOISTURE. ACCORDING TO THE NATIONAL HURRICANE CENTER,
BLANCA IS STILL SLATED TO BE ALONG THE BAJA CALIFORNIA SUR MONDAY
MORNING, IN A WEAKENING STATE. THERE REMAINS MODEL DISAGREEMENT ON
THE OVERALL STRENGTH, LOCATION, AND EVOLUTION OF A TROUGH OF LOW
PRESSURE ALONG THE WEST COAST, WHICH WILL ULTIMATELY STEER THIS
TROPICAL SYSTEM.

WHILE THERE IS DISAGREEMENT ON CERTAIN FEATURES, MODELS HAVE
INDICATED FOR THE LAST FEW DAYS THAT THE BULK OF THE MID AND UPPER
LEVEL MOISTURE WILL BE PUSHED EAST OF OUR AREA. THERE IS ALSO
AGREEMENT ON A LOW-LEVEL MOISTURE PUSH FROM THE GULF OF CALIFORNIA,
ALTHOUGH THERE REMAIN TIMING DIFFERENCES. GIVEN THE FORECAST TRACK
OF BLANCA, I CANNOT IGNORE THAT LOW-LEVEL MOISTURE PUSH. HAVE UPPED
DEWPOINTS EVEN MORE TUESDAY THROUGH WEDNESDAY AND YET MAY NOT BE
HIGH ENOUGH IN SOME LOCATIONS. MODELS HAVE ALSO BEEN INDICATING MID-
LEVEL FORCING WORKING NORTH-NORTHEAST TUESDAY AFTERNOON THROUGH
WEDNESDAY AHEAD OF THE WEST COAST TROUGH. THE TROUGH MAY EVEN PULL A
LITTLE MID-LEVEL MOISTURE WESTWARD, TOWARD US. WITH DESTABILIZATION
TUESDAY AFTERNOON COMBINED WITH THE LEADING EDGE OF AT LEAST THE LOW-
LEVEL MOISTURE PUSH AND THE UPPER-LEVEL FORCING, HAVE INCREASED
SHOWER AND THUNDERSTORM CHANCES A LITTLE MORE ACROSS SAN BERNARDINO
AND SOUTHERN MOHAVE COUNTIES FOR TUESDAY.

THE MID-LEVEL FORCING IS PROJECTED TO LIFT NORTH-NORTHEAST TUESDAY
NIGHT AND WEDNESDAY. MODELS ARE NOW INDICATING A BETTER CHANCE OF
SHOWERS/STORMS PERHAPS TUESDAY NIGHT ACROSS PORTIONS OF MOHAVE
COUNTY. HAVE INCREASED POPS SOME TO ACCOUNT FOR THIS. ALSO INCREASED
POPS SOME MORE WEDNESDAY AS THE WESTERN TROUGH AND ASSOCIATED
FORCING APPROACH THE FORECAST AREA AND COMBINE WITH DAYTIME
DESTABILIZATION/LOW-LEVEL MOISTURE. MAINLY HIGHLIGHTED THE BEST
CHANCE FOR THE TERRAIN AT THIS TIME. THERE IS LARGER DISAGREEMENT
BETWEEN THE MODELS BEYOND WEDNESDAY. HOWEVER, WE MAY GET INTO MORE
OF A NORTHWEST FLOW WITH A FEW MORE LOW PRESSURE TROUGHS PUSHING
ACROSS THE REGION. QUITE UNUSUAL FOR JUNE AND MAY KEEP SHOWER
CHANCES GOING FOR SOME AREAS. AS FOR TEMPERATURES, HAVE TRENDED THEM
COOLER FROM TUESDAY TO WEDNESDAY WITH THE ADDED LOW-LEVEL MOISTURE
AND APPROACHING TROUGH. FOR NOW, KEPT TEMPERATURES CLOSER TO NORMAL
FOR THE WEDNESDAY-FRIDAY TIME FRAME.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD TURN MORE SOUTH-SOUTHWEST
AROUND 03Z SATURDAY. GUSTS OF 15-20 KTS ARE POSSIBLE EARLY THIS
EVENING BEFORE WINDS SLOWLY DECREASE LATER THIS EVENING. WINDS ON
SATURDAY SHOULD MAINLY BE 4-8 KTS EARLY THEN INCREASE TO 7-12 KTS BY
THE AFTERNOON AND FAVOR TYPICAL DIURNAL DIRECTIONS. THERE IS SOME
POTENTIAL FOR CONFIGURATION ISSUES AGAIN BETWEEN 15Z AND 20Z
SATURDAY AS WINDS VARY. FEW-SCT CLOUDS AOA 12K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL DECREASE SLIGHTLY IN COVERAGE AFTER 05Z
SATURDAY AND AGAIN SATURDAY MAINLY AFTER 20Z FROM NEAR A LINE FROM
KIYK-KELY ON NORTHWEST AND FROM A LINE FROM KELY-KIGM ON NORTHEAST.
GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA.
OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL DIURNAL TRENDS THROUGH
SATURDAY EVENING. GUSTS OF 15-22 KTS ARE POSSIBLE AGAIN IN THE
AFTERNOON AND EARLY EVENING. FEW-SCT CLOUDS AOA 10K-12K FEET. BASED
COULD DROP AS LOW AS 6K-8K FEET NEAR ANY SHRA/TSRA.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...STACHELSKI
LONG TERM...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jun 5, 3:29 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             LAKE SABRINA            37.22N 118.62W
06/05/2015  E0.25 INCH       INYO               CA   TRAINED SPOTTER

            PEA SIZE HAIL FELL AT THE LAKE SABRINA BOAT RAMP. PRECIP
            NOW FALLING AS SNOW BUT NOT STICKING.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:30 AM PDTAreal Flood AdvisoryVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.